HIPAA Q&A: De-identifying pill bottles
HIM-HIPAA Insider, March 26, 2012
Q. Some of the medications we receive for our assisted living residents are in blister packs. After the pack is emptied, the labels are easily torn off and shredded. However, some medications are received in a multidose pill bottle. Is using a felt-tip marker an acceptable means to de-identify these labels before placing the bottles in the trash?
A. Yes. Obliterating patient identification (including name and medical record number) with a permanent marker is a good way to protect patient privacy before disposing of these containers.
Editor’s note: Mary D. Brandt, MBA, RHIA, CHE, CHPS, a nationally recognized expert on patient privacy, information security, and regulatory compliance, answered this question. She is associate executive director of Health Information Management (HIM) at Scott & White Healthcare in Temple, TX. Some of her publications were used as a basis for the Health Insurance Portability and Accountability Act of 1996 privacy regulations.
- Complications from immobility by body system
- Differentiate between types of wound debridement
- Don’t forget the three checks in medication administration
- What does case-mix index mean to you?
- Note similarities and differences between HCPCS, CPT® codes
- OB services: Coding inside and outside of the package
- What is the difference between an IPA and a medical group?
- ICD-10-CM coma, stroke codes require more specific documentation
- Fracture coding in ICD-10-CM requires greater specificity
- CMS replaces clinic E/M visit levels with single G-code
- What do rankings mean for patient safety?
- Use modifier -59 sparingly when reporting add-on codes
- UN declares drug resistance a global threat to humanity
- Q/A: Select correct revenue code for packaged drugs
- Q/A: Charging for wound care supplies
- Q&A: Policies for late entry documentation
- New Zealand resident physicians strike
- Learn how to read an OP report
- Hospitals explore a new approach to MRSA and VRE: Eliminating contact precautions
- Clearing up the confusion: CPT codes 76376 and 76377